Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 34, NWS Pueblo, CO

June 12, 1997Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 1997, 3:24 PM MDT for Bent County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 3:24 PM MDT (21:24 UTC)
Expired
Jun 12, 1997, 4:25 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 122125 RRA
SVRPUB
COC011-122225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT THU JUN 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 425 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY SOUTH OF HIGHWAY 50 THROUGH 425 PM MDT

* AT 325 PM MDT RADAR SHOWED SEVERE STORMS OVER SOUTHERN BENT COUNTY
  SOUTH OF HIGHWAY 50 MOVING NORTHEAST AT 5 TO 10 MPH.

THIS EXTENDS THE WARNING FOR BENT COUNTY UNTIL 425 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HAIL. THE STRONGEST STORM WAS IN SOUTHEAST BENT COUNTY...24
MILES SOUTHEAST OF LAS ANIMAS. ANOTHER STRONG THUNDERSTORM WAS 16
MILES SOUTH OF LAS ANIMAS. THESE STORMS WILL REMAIN OVER OPEN
COUNTRY SOUTH OF US 50.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:59 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 12, 2:59 PM MDT, 25 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU JUN 12 1997

WILL KEEP THIS QUITE SHORT DUE TO ON-GOING TORNADO WATCH.  WILL
KEEP WIDELY SCATTERED TO SCATTERED THUNDERSTORMS THROUGH EVENING
...SOME SEVERE...ESPECIALLY ALONG AND EAST OF EASTERN SLOPES.

A COMBINATION OF AN APPROACHING UPPER JET STREAK...ADEQUATE SHEAR
AND LOW-LEVEL MOISTURE...GOES 8 SOUNDING DATA CAPES IN EXCESS OF
1500 J/KG...LI'S AROUND -8...SEVERAL THUNDERSTORM OUTFLOW
BOUNDARYS AND PRECIPITABLE WATER VALUES BETWEEN .70 AND 1 INCH
ALL POINT TO A RATHER ACTIVE EVENING.

WILL NOT QUIBBLE WITH MOS GUIDANCE TEMPERATURES.

"7"

In the hours before

Special weather statement, Jun 12, 12:30 PM MDT, 2 hours 54 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1226 PM MDT THU JUN 12 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THE ATMOSPHERE IS QUITE UNSTABLE TODAY WITH LIFTED INDEXES AT
NOON ALREADY AROUND -5 AND CAPES OVER 1000 J/KG WITH FURTHER
DESTABILIZATION LIKELY.  ADDITIONALLY WIND PROFILES ARE BECOMING
MORE FAVORABLE FOR SUPERCELL DEVELOPMENT.

THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING WILL
MAINLY BE ALONG AND EAST OF THE I-25 CORRIDOR WITH THE HIGHEST
THREAT MAINLY EAST OF PEYTON TO FOWLER TO BRANSON COLORADO LINE.

THE MAIN THREATS FROM THE STRONG TO SEVERE THUNDERSTORMRS THAT ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING WILL BE
LARGE HAIL...WINDS AROUND 60 MPH...LIGHTNING...HEAVY RAINFALL AND
ISOLATED TORNADOES.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

"7"
Special weather statement, Jun 12, 1:15 PM MDT, 2 hours 9 minutes before
COZ071>073-076-121940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS WERE DEVELOPING OVER PUEBLO AND EL PASO COUNTIES...

ISOLATED THUNDERSTORMS WILL BRING A THREAT OF SMALL HAIL...HEAVY
RAIN AND GUSTY WINDS TO EL PASO...PUEBLO AND OTERO COUNTIES.

THUNDERSTORMS OVER THE NORTHEAST PORTIONS ON COLORADO SPRINGS WILL BRING
SMALL HAIL...HEAVY RAIN AND STRONG WINDS FROM THE GARDEN OF THE GODS AREA
INTO THE BLACK FOREST BY 130 PM MDT.

THUNDERSTORMS IN SOUTHWEST PUEBLO COUNTY WILL BE MOVING INTO FOWLER AND
ON INTO ROCKY FORD BY 130 PM MDT. THESE STORMS WILL ALSO PRODUCE SMALL HAIL
...STRONG WINDS AND HEAVY RAIN. AT 1 PM THE STORM WAS LOCATED 15 MILES
SOUTHWEST OF ROCKY FORD.

MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST AT 10 MPH.

RSG
Special weather statement, Jun 12, 1:16 PM MDT, 2 hours 8 minutes before
COZ071>073-076-121940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS WERE DEVELOPING OVER PUEBLO AND EL PASO COUNTIES...

ISOLATED THUNDERSTORMS WILL BRING A THREAT OF SMALL HAIL...HEAVY
RAIN AND GUSTY WINDS TO EL PASO...PUEBLO AND OTERO COUNTIES.

THUNDERSTORMS OVER THE NORTHEAST PORTIONS ON COLORADO SPRINGS WILL BRING
SMALL HAIL...HEAVY RAIN AND STRONG WINDS FROM THE GARDEN OF THE GODS AREA
INTO THE BLACK FOREST BY 130 PM MDT.

THUNDERSTORMS IN SOUTHWEST PUEBLO COUNTY WILL BE MOVING INTO FOWLER AND
ON INTO ROCKY FORD BY 130 PM MDT. THESE STORMS WILL ALSO PRODUCE SMALL HAIL
...STRONG WINDS AND HEAVY RAIN. AT 1 PM THE STORM WAS LOCATED 15 MILES
SOUTHWEST OF ROCKY FORD.

MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST AT 10 MPH.

RSG
Local storm report, Jun 12, 1:26 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
126 PM MDT THU JUN 12 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0203 PM    11 SW LA JUNTA            CO   0.75 INCH HAIL
06/12/97   OTERO
Local storm report, Jun 12, 1:59 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
126 PM MDT THU JUN 12 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0203 PM    11 SW LA JUNTA            CO   0.75 INCH HAIL
06/12/97   OTERO
Local storm report, Jun 12, 2:10 PM MDT, 1 hour 14 minutes before
PRELIMINARY STORM REPORT...CORRECTED FOR ISSUANCE TIME...
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT THU JUN 12 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0203 PM    11 SW LA JUNTA            CO   0.75 INCH HAIL
06/12/97   OTERO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:22 PM MDTSevere Thunderstorm WarningPUBOtero63 min
Jun 12, 1:32 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 12, 2:24 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jun 12, 4:32 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Jun 12, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 12, 5:33 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jun 12, 5:56 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.